Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 484, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 12, 2003, 11:23 AM CDT for Smith County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 11:23 AM CDT (16:23 UTC)
- Expired
- Jun 12, 2003, 12:10 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Smith County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 9:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 121623
SVRJAN
MSC129-121710-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1123 AM CDT THU JUN 12 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMITH COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 1210 PM CDT
* AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM POLKVILLE TO 13 MILES WEST OF
MIZE...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL...
BE NEAR BURNS...RALEIGH AT 1135 AM CDT
BE NEAR MIZE AT 1140 AM CDT
BE NEAR SYLVARENA AT 1150 AM CDT
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL RAIN ARE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE
THE STORM PASSES.
LAT...LON 3223 8972 3208 8972 3206 8965 3181 8963
3182 8934 3223 8934 3223 8961
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:15 AM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 12, 4:15 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 415 AM CDT THU JUN 12 2003 THERE ARE PLENTY OF FORECAST COMPLEXITIES THIS PACKAGE AS AN UNSEASONABLY STRONG SUBTROPICAL JET STREAM CONTINUES TO INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION. BIGGEST COMPLICATION IN THE SHORT TERM IS HOW MINOR SHORTWAVE TROUGH ENERGY OVER ERN TX IN LEFT EXIT REGION OF JET WILL INTERACT WITH DISTINCT OUTFLOW BOUNDARY THAT EXISTS FROM NEAR MLU TO LUL THIS EARLY MORNING. GOOD LOW LEVEL THETAE ADVECTION CONTINUES AHEAD OF THE SHORTWAVE TROUGH WITH BEST ADVECTION INTO THE IMMEDIATE ARKLAMISS REGION ATTM. UP TO 5 INCHES OF RAIN FELL ACROSS THE HIGHWAY 82 CORRIDOR OVERNIGHT IN MS. VERY RICH BOUNDARY LAYER MOISTURE (DEWPOINTS 80 DEG F ALONG TX/LA COAST) CONTINUES TO FEED NWD ABOVE THE BOUNDARY AND GIVEN THE LATEST CONVECTIVE/SATELLITE DATA TRENDS OF UPSTREAM CELL DEVELOPMENT AHEAD OF SHORTWAVE TROUGH...WILL ISSUE FLASH FLOOD WATCH FOR THE NRN MS COUNTIES TODAY. THANKS TO MEG AND LZK FOR COORDINATION. LATEST WATER VAPOR IMAGERY INDICATES SECOND PIECE OF ENERGY OVER WRN TX THAT WILL NEED TO BE WATCH FOR SUBSEQUENT CONVECTIVE DEVELOPMENT. WILL HANG ON TO THE POTENTIAL FOR ISOLATED SVR STORMS GIVEN MODEST DEEP LAYER SHEAR AND STEEP LOW LEVEL LAPSE RATES THAT MAY DEVELOP LATER TODAY. MODELS ARE NOT MUCH HELP AS THEY HAVE NO HANDLE ON CURRENT CONVECTIVE SITUATION. THEY DO AGREE ON MAINTAINING EXIT REGION OF RELATIVELY STRONG SUB TROP JET OVER THE REGION ALONG WITH PLENTY OF MOISTURE AND INSTABILITY RIGHT THROUGH THE WEEKEND. CONFIDENCE IS VERY LOW ON TIMING OF INDIVIDUAL CONVECTIVE SYSTEMS. APPEARS THAT A LARGE UPPER TROUGH WILL BEGIN TO PINCH OFF OVER THE MID/LOWER MS VALLEY REGION BY SUNDAY/MONDAY. LATEST GFS INDICATES THAT THE TROUGH WILL STRETCH OUT FROM WEST TO EAST OVER THE FORECAST AREA AND PROVIDE A NICE MOISTURE CONVERGENCE AXIS FOR NUMEROUS SHOWERS/TSTMS EARLY NEXT WEEK. .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY MSZ018-019-025>037. 43
Hazardous weather outlook, Jun 12, 9:24 AM CDT, 1 hour 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131424- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 924 AM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A SERIES OF DISTURBANCES WILL CONTINUE MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY THROUGH TONIGHT. WITH THE COMBINATION OF THESE UPPER LEVEL DISTURBANCES AND A SURFACE BOUNDARY ACROSS CENTRAL MISSISSIPPI...NUMEROUS THUNDERSTORMS WILL DEVELOP. A VERY MOIST AND UNSTABLE AIRMASS WILL EXIST SOUTH OF THE SURFACE BOUNDARY...MAINLY ACROSS SOUTHERN MISSISSIPPI. DUE TO THE INSTABILITY IN PLACE AND THE UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF I-20. THE MAIN CONCERN FROM THESE STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND SMALL HAIL. ...FLOODING... A FLASH FLOOD WATCH HAS BEEN POSTED FOR PARTS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND A LARGE PORTION OF MISSISSIPPI TODAY. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER THE REGION...NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION. WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...THE STRONGER THUNDERSTORMS COULD PRODUCE NEAR 2 INCHES OF RAINFALL WITHIN A SHORT AMOUNT OF TIME...WITH STORM TOTALS RANGING BETWEEN 2 AND 4 INCHES. AREAS ACROSS NORTH CENTRAL MISSISSIPPI HAVE ALREADY SEEN UP TO 5 INCHES OF RAIN SINCE YESTERDAY EVENING...WITH AREAS ALONG I-20 GETTING AROUND 2 INCHES OF RAIN EARLY THIS MORNING. WITH THE POSSIBILITY OF AN ADDITIONAL 2 TO 4 INCHES...A FLASH FLOOD WATCH HAS BEEN POSTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE...FRIDAY AND SATURDAY... SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AND SATURDAY ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOIST AND UNSTABLE AIRMASS OVER THE REGION. AS UPPER ATMOSPHERIC DISTURBANCES CONTINUE TRAVERSING THE REGION...THESE FEATURES ARE EXPECTED TO COMBINE WITH DAYTIME HEATING AND OUTFLOW BOUNDARIES FROM PREVIOUS THUNDERSTORMS TO RESULT IN THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE MOST LIKELY TIME TO SEE SEVERE WEATHER WOULD BE DURING THE AFTERNOONS AND EVENINGS. ...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA SUNDAY THROUGH THURSDAY. A LOW PRESSURE SYSTEM WILL SETTLE OVER THE ARKLATEX REGION SUNDAY. SOUTHERLY WINDS WILL INCREASE AHEAD OF THE SYSTEM...AND PROVIDE A STEADY FLOW OF VERY MOIST AND UNSTABLE AIR INTO THE LOWER MISSISSIPPI RIVER VALLEY. THE UPPER LEVEL SYSTEM WILL REMAIN OVER THE AREA THROUGH WEDNESDAY...KEEPING A CHANCE OF STRONG THUNDERSTORMS THROUGH MID WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 12, 10:26 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT THU JUN 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM LARTO LA WIND DAMAGE
06/12/03 CATAHOULA A FEW TREES DOWN.
REPORTED BY CATAHOULA
PARISH SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:00 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 40 min |
| Jun 11, 7:27 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 63 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 59 min |
| Jun 11, 7:59 PM CDT | Flash Flood Warning | JAN | Grenada | 3 hr |
| Jun 11, 8:08 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 42 min |
| Jun 11, 8:09 PM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 61 min |
| Jun 11, 8:25 PM CDT | Flash Flood Warning | JAN | Leflore | 3 hr |
| Jun 11, 8:47 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 58 min |
| Jun 11, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 42 min |
| Jun 11, 11:03 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Leflore, Sunflower | 3 hr |
| Jun 11, 11:37 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey | 43 min |
| Jun 12, 9:13 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 57 min |
| Jun 12, 9:58 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 42 min |
| Jun 12, 11:17 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Simpson | 43 min |
| Jun 12, 11:19 AM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 31 min |
| Jun 12, 4:06 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.